Can break the intake of acetaminophen quickly

Death comes slowly

Acetaminophen poisoning

Death comes slowly

By Daniela Biermann

 

Suicide attempts with paracetamol are unfortunately not uncommon, but they are rarely fatal. In order to increase consumer protection nonetheless, larger packs will be subject to prescription in the future.

 

Paracetamol will require a prescription from April 1, 2009 in pack sizes of 10 grams or more. One reason for this decision by the Federal Council is to make it more difficult for people who are tired of life to have access to a sufficient dose of the well-tolerated painkiller and fever medicine.

 

About 4200 cases of acetaminophen poisoning were reported to the German poison information centers in 2006. The Society for Clinical Toxicology estimates that around two thirds of these were done with "self-harming intent". For comparison: In the same year around 9800 people in Germany committed suicide.

 

If a suicide attempt with paracetamol is discovered in good time, the chances of rescue are extremely good: According to the poison information centers, only one of the 4200 cases was fatal. One reason: the poisoning can be treated well if it is discovered early enough. N-acetylcysteine ​​is available as an antidote. The substance, also known as a cough remover, is administered in high doses as an infusion. The course also provides an indication of paracetamol poisoning. Within the first 24 hours after taking the tablet, the symptoms are still rather normal: nausea, vomiting, paleness and upper abdominal discomfort occur. After that, however, the liver values ​​typically increase while the coagulation factors decrease. The reason for this is damage to the liver. A breakdown product of paracetamol, N-acetyl-p-benzoquinone imine, can no longer be detoxified because the glutathione stores are used up. Instead of the harmless glutathione, the metabolite now binds to proteins in the liver cells, whereupon they die. Clinically, this manifests itself in symptoms such as jaundice, hypoglycaemia and an increased tendency to bleed. After about five days convulsions, collapse, coma and finally death occur.

 

The literature on the amount at which an acute dose of paracetamol is fatal varies. The poison information center in Mainz gives it 7.5 grams for an adult. However, depending on body weight and size as well as previous damage to the liver, it can also be higher or lower.